Hail, Washington
- When
- June 27, 3:10 PM EST
- Where
- Washington County, 0.69 mi N of North Calais
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.390, -72.450
Quarter size hail reported.
The combination of an unseasonably cold air mass and moderately unstable atmosphere accounted for the development of showers and thunderstorms during the afternoon of June 27th across eastern NY into VT. Due to the cold air mass, a few of these thunderstorms produced hail with one report of one inch in diameter in Calais, VT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
The combination of an unseasonably cold air mass and moderately unstable atmosphere accounted for the development of showers and thunderstorms during the afternoon of June 27th across eastern NY into VT. Due to the cold air mass, a few of these thunderstorms produced hail with one report of one inch in diameter in Calais, VT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 27, 2:09 PM EST, 1 hour 1 minute earlier.
Area Forecast Discussion National Weather Service Burlington VT 309 PM EDT Tue Jun 27 2017 .SYNOPSIS... Widespread showers with embedded thunderstorms will continue through the afternoon today as an upper level short wave tracks into the North Country. These storms will have the potential to cause gusty winds and small hail. The showers and thunderstorms end tonight and much of the area will be dry on Wednesday with just the possibility of some showers up along the international border. Below normal temperatures will continue through midweek but a warmer and wetter pattern sets up for the rest of the week and into the weekend. && .NEAR TERM /THROUGH WEDNESDAY/... As of 233 PM EDT Tuesday...The radar continues to see scattered showers and thunderstorms across the North Country. The lack of much surface instability has limited how tall the storms have been capable of growing however with low freezing levels and advancing cold pool aloft anticipate a continued small hail threat through the evening hours. The showers will end this evening as we lose what little diurnal driven heat warmed the area to the upper 60s. High pressure will build in behind the upper level shortwave as it exits the region this evening and Wednesday. There may be some residual energy that holds on along the international border so I could see some isolated showers that develop in the afternoon but otherwise it should be a pleasant day tomorrow with highs in the lower 70s. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 233 PM EDT Tuesday...As the weak ridge continues to build into region anticipate any residual showers to come to an end. With high pressure aloft it should be a relatively quiet night. Unfortunately that quiet weather will end as we start to see a return towards a more active period. Low pressure moving through the Great Lakes will push a west/east oriented warm front over the region. Showers develop along the boundary across northern New York during the morning, and become widespread across the entire forecast area through the afternoon and into Thursday night. Composites charts indicate that the combination of forcing/lift/shear/instability isn't quite aligned so we may or may not see much widespread thunder. However given continuity I went ahead and continued to include mention of isolated thunderstorms on Thursday generally along the southern tier where instability will be highest. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 233 PM EDT Tuesday...As we head into the weekend the biggest threat will be the continued active weather. We are currently already an 1.5 inches above normal for the month and nearly 6 inches above normal of precip for the year. With continued active weather and more rain on the way hydro impacts come straight to my mind. Friday night and Saturday will see several waves of low pressure riding along a stalled frontal boundary to our west will provide ample instability for showers and thunderstorms along with additional moisture and PWATs surging to 1.5-2". While the exact timing of each individual wave is difficult at this time, confidence is high we'll see periods of heavy rain with rainfall amounts in the 1-2" range on top of the 1" we're likely to see on Thursday. Considering how wet area soils are already, this could be the tipping point to realize flash flood potential and bears watching through the week. Sunday remains showery, especially across northern areas as the parent upper trough and surface cold front look to swings through the region, with quieter and drier conditions expected Monday post fropa. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Through 18Z Wednesday...Scattered showers and thunderstorms will continue moving southwest to northeast across the entire area until 02z. These storms will have the potential for gusty winds, generally up to 20-30kts and small hail. Visibilities in the strongest storms will drop to 3-4SM but given the spatial nature of the storms I couldn't call anything as prevailing. So I've continued the previous forecasters idea using a tempo group to handle the storms with vicinity showers elsewhere and amendments for TS when needed. Any showers and storms will quickly be ending between 00z and 04z. Expect VFR conditions through the period...with localized MVFR/IFR conditions near the showers and storms. Winds will generally be from the south and southwest through the period. Outlook... Wednesday Night: VFR. Slight Chance SHRA. Thursday: VFR/MVFR. Occasional SHRA. Thursday Night: MVFR. Likely SHRA...Likely TSRA. Friday: VFR/MVFR. Chance SHRA...Chance TSRA. Friday Night: VFR. Chance SHRA...Chance TSRA. Saturday: VFR/MVFR. Likely SHRA...Chance TSRA. Saturday Night: VFR. Likely SHRA...Chance TSRA. Sunday: VFR. Chance SHRA...Slight Chance TSRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Deal NEAR TERM...Deal SHORT TERM...Deal LONG TERM...Deal/Lahiff AVIATION...Deal
Hazardous Weather Outlook National Weather Service Burlington VT 452 AM EDT Tue Jun 27 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-280900- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 452 AM EDT Tue Jun 27 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Scattered to numerous showers and isolated thunderstorms are expected to develop over northern New York and Vermont during the late morning and afternoon hours. This activity will move from southwest to northeast across the area. Any of the storms will have the potential to produce gusty winds...in the 30 to 40 mph range...and small hail. The threat for stronger storms will end by evening. Anyone with outdoor plans today should be aware of the potential for lightning...gusty winds...and hail. Seek shelter indoors as storms approach. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Burlington VT 225 PM EDT TUE JUN 27 2017 NYZ029-030-271900- Southeastern St. Lawrence-Southern Franklin- 225 PM EDT TUE JUN 27 2017 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL FRANKLIN AND EAST CENTRAL ST. LAWRENCE COUNTIES... At 224 PM EDT, a strong thunderstorm was located near Carry Falls Reservoir, moving northeast at 25 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Lake Ozonia, Carry Falls Reservoir, Stark, Higley Flow State Park and South Colton. LAT...LON 4434 7487 4450 7499 4470 7458 4446 7440 TIME...MOT...LOC 1824Z 242DEG 22KT 4445 7485
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
310 PM EDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 4 NNE KEESEVILLE 44.56N 73.45W
06/27/2017 M1.00 INCH CLINTON NY PUBLIC
&&
EVENT NUMBER BTV1701969
TABERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
312 PM EDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL KEESEVILLE 44.51N 73.48W
06/27/2017 E0.50 INCH CLINTON NY PUBLIC
&&
EVENT NUMBER BTV1701970
TABERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
321 PM EDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 2 SW KEESEVILLE 44.48N 73.51W
06/27/2017 M1.00 INCH ESSEX NY PUBLIC
&&
EVENT NUMBER BTV1701971
TABERSpecial Weather Statement National Weather Service Burlington VT 335 PM EDT TUE JUN 27 2017 NYZ030-031-272000- Southern Franklin-Western Clinton- 335 PM EDT TUE JUN 27 2017 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CLINTON AND EAST CENTRAL FRANKLIN COUNTIES... At 335 PM EDT, a strong thunderstorm was located near Debar Mountain, moving northeast at 25 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Clayburg, Merrill, Bryants Mill, Lyon Mountain, Redford, Riverview, Loon Lake, Standish and Wolf Pond. LAT...LON 4448 7409 4462 7421 4484 7398 4461 7377 TIME...MOT...LOC 1935Z 226DEG 21KT 4460 7408 Manning
Special Weather Statement
National Weather Service Burlington VT
347 PM EDT TUE JUN 27 2017
NYZ034-035-VTZ009-272015-
Western Essex-Eastern Essex-Western Addison-
347 PM EDT TUE JUN 27 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX AND
SOUTHWESTERN ADDISON COUNTIES...
At 347 PM EDT, a strong thunderstorm was located near Hague, moving
northeast at 35 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Crown Point, Shoreham, Crown Point Center, Whiting, Orwell, Bridport,
Cornwall, Salisbury, Coates Point, Black Point, Plumies Point,
Gilligans Bay, Beadles Cove, Giards Bay, Larrabees Point, Lapham Bay,
East Shoreham, Leonard Bay, Fivemile Point and West Bridport.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4379 7336 4381 7338 4378 7372 4404 7352
4391 7314 4377 7335
TIME...MOT...LOC 1947Z 221DEG 31KT 4374 7360
ManningThe Burlington radar (KCXX), 58 km away, was scanning. The volume nearest the first event began at 20:07 UTC.
2 hail. Local standard time, as filed.
Quarter size hail reported.
Dime size hail reported with tree limbs and branches down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2017Every state in 2017This day in weather historyWarnings in Vermont, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696605, 696606.